ERIC B. LARSON, M.D., M.P.H.; WALTER A. KUKULL, Ph.D.; DAVID BUCHNER, M.D., M.P.H.; BURTON V. REIFLER, M.D., M.P.H.
Adverse drug reactions causing cognitive impairment are an important problem in the elderly. Thirty-five patients with adverse drug reaction were identified among more than 300 patients evaluated for cognitive impairment and compared with patients without adverse drug reaction. Sedative hypnotic agents, especially long-acting benzodiazepines, were the commonest drugs associated with cognitive impairment in this population. The number of drugs used, use of sedative hypnotics and antihypertensives, and falling were strongly associated with adverse reactions in logistic regression analyses. The relative odds of an adverse reaction associated with cognitive impairment increased as the number of prescription drugs increased, exceeding 9.0 for patients taking four or more prescription drugs. Adverse drug reactions are an important source of excess morbidity in patients with dementia or suspected dementia. Strategies that could minimize this problem include a high index of suspicion, drug-free trials in suspected cases, and careful monitoring of drug therapy.
ERIC B. LARSON, WALTER A. KUKULL, DAVID BUCHNER, BURTON V. REIFLER. Adverse Drug Reactions Associated with Global Cognitive Impairment in Elderly Persons. Ann Intern Med. 1987;107:169–173. doi: 10.7326/0003-4819-107-2-169
Download citation file:
Published: Ann Intern Med. 1987;107(2):169-173.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use